Michigan, 2010

Heat in Michigan, July 4 to 8, 2010

July 4 to 8, 2010 · NWS DTX · 7 events in 7 counties and zones

A five day heat wave occured from July 4th-July 8th. High temperatures climbed into the lower 90s across most areas, producing heat indices in the mid 90s to around 100 degrees.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A five day heat wave occured from July 4th-July 8th. High temperatures climbed into the lower 90s across most areas, producing heat indices in the mid 90s to around 100 degrees. Little relief occured during the overnight hours as lows hovered at or above 70 degrees. Two heat related fatalities were reported. Here are the recorded high temperatures at Detroit Metro over the 5 day stretch: 91, 93, 92, 94, 93.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 4, 2:08 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 2:08 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
308 PM EDT SUN JUL 4 2010

.SHORT TERM...TODAY

SURGE OF LOW LEVEL MOISTURE (SFC/850 MB/700MB) IS TAKING PLACE THIS
AFTERNOON AS UPPER LEVEL RIDGE AXIS SLIDES OFF TO THE EAST. WITH
SURFACE DEW PTS OF 70 DEGREES ENTERING THE WEST OF SIDE OF THE
STATE...SURFACE BASED INSTABILITY HAS RAMPED UP...WITH CAPES
CLIMBING IN EXCESS OF 1000 J/KG...WITH LITTLE OR NO CIN. THUS...IT
IS CONCEIVABLE ISOLATED SHOWER/THUNDERSTORMS COULD BE TRIGGERED...AS
SEEN IN LOCAL 15Z HIRES REFLECTIVITY. HOWEVER...WITH LOW LEVEL
CONVERGENCE ZONES DIFFICULT TO FIND (OUTSIDE OF LAKE MICHIGAN
INFLUENCE)...SKINNY CAPE...AND LOTS OF MID LEVEL DRY AIR
(ENTRAINMENT)...SUSPECT WE MAY GET BY DRY...BUT WITH NAM/GFS AND
PREVIOUSLY MENTIONED HIRES RUN TRIGGERING AND FORECASTED SURFACE DEW
PTS MATCHING UP FAIRLY WELL...WILL CARRY A SLIGHT CHANCE INTO THE
EARLY EVENING HOURS...AS THERE IS A DECENT CU FIELD APPROACHING.
WITH MAXES PEAKING OUT A 90+ DEGREES...STEADY LIGHT SOUTHWEST WIND
TONIGHT AND THE HIGHER DEW PTS...LOOKING AT MINS ONLY FALLING INTO
THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM...MONDAY THROUGH SUNDAY

UPPER RIDGE CENTERED JUST SOUTHEAST OF THE REGION WILL CONTINUE TO
PROVIDE HOT AND INCREASINGLY HUMID WEATHER FOR SOUTHEAST MICHIGAN
DURING THE FIRST HALF OF THE UPCOMING WEEK. THE STRENGTH AND HENCE
POSITIONING OF THIS UPPER RIDGE WILL ALSO PLAY AN IMPORTANT ROLE IN
SUBDUING THUNDERSTORM CHANCES...OR MORE APPROPRIATELY...KEEPING THE
FOCUS FOR BETTER THUNDERSTORM COVERAGE POSITIONED WELL NORTHWEST OF
THE REGION WHILE MINIMIZING STRAY AFTERNOON AND EVENING ACTIVITY ON
MONDAY AND TUESDAY. WILL MAINTAIN THE GOING FORECAST ADJUSTMENT MADE
BY THE OVERNIGHT SHIFT AS IT APPEARS THE FRONTAL BOUNDARY BETWEEN
THIS RIDGE AND A DEVELOPING UPPER TROUGH OVER THE NORTH CENTRAL PART
OF THE CONUS WILL REMAIN WEST OF THE AREA UNTIL AT LEAST WEDNESDAY.
AS FOR TEMPERATURES...WILL MAINTAIN THE LOWER 90S ON MONDAY/TUESDAY
AND SLOWLY EDGE THEM BACK THE REMAINDER OF THE WEEK.

THIS "COOLING" BACK TO NORMAL SUMMERTIME LEVELS IN THE LOWER 80S BY
LATE IN THE WEEK WILL RESULT FROM THE PASSAGE OF THE AFOREMENTIONED
FRONTAL BOUNDARY AS A DECENT SHORTWAVE TROUGH ROTATES UP THE FRONT
SIDE OF THE UPPER TROUGH TO OUR WEST...ALLOWING HEIGHTS TO FALL ON
THE NORTHWEST PERIPHERY OF THE UPPER HIGH.

IN FACT...THIS TREND CONTINUES INTO NEXT WEEK AS THE NET POSITION OF
THE UPPER TROUGH SHIFTS STEADILY EAST INTO THE GREAT LAKES...FORCING
THE UPPER RIDGE TO FLATTEN AND SHIFT WELL SOUTH OF THE REGION BY THE
END OF THE FORECAST PERIOD.

THE BEST CHANCE FOR THUNDERSTORMS WILL COME ON WEDNESDAY AS THE
FRONT PROGRESSES THROUGH THE AREA AND A BIT BETTER LIFT/FORCING.
STILL...UPPER SUPPORT IS MINIMAL AND INSTABILITY MODEST IN SUCH A
MOISTURE LADEN ENVIRONMENT (IE...VERY UNIMPRESSIVE LAPSE RATES AOA
650 MB). SO...DO NOT EXPECT ORGANIZED SEVERE WEATHER. IN FACT...THE
OVERALL POTENTIAL FOR ORGANIZED CONVECTION PERIOD IS PRETTY SMALL.
ABOUT THE ONLY CONCERN WOULD BE LOCALLY TORRENTIAL RAINFALL...BUT
WITH THUNDERSTORMS RATHER HIT/MISS...ONLY A SMALL PORTION OF THE
REGION WILL BE EFFECTED IN THE END.

BEYOND THAT...SCATTERED SHOWERS/THUNDERSTORMS WILL BE POSSIBLE AGAIN
BY LATE IN THE WEEK AS ADDITIONAL SHORTWAVE ENERGY CONTINUES TO FLOW
IN AROUND THE BASE OF THE UPPER TROUGH TO OUR WEST/NORTHWEST AND
CONTINUES THE PROCESS OF BUILDING THIS FEATURE IN THE AREA.

&&

.MARINE...

A SERIES OF LOW PRESSURE SYSTEMS WILL BRING UNSETTLED WEATHER INTO
THE CENTRAL GREAT LAKES DURING THE WORK WEEK. DESPITE THE CHANCE FOR
SHOWERS AND THUNDERSTORMS...WINDS AND WAVES WILL REMAIN RELATIVELY
LIGHT...STAYING WELL BELOW SMALL CRAFT CRITERIA THROUGH FRIDAY.

&&

.PREV DISCUSSION...ISSUED 102 PM EDT SUN JUL 4 2010

AVIATION...

SOUTHWEST WINDS OF 8 TO 16 KNOTS WILL CONTINUE TO ADVECT MOISTURE
INTO LOWER MICHIGAN THIS AFTERNOON...SUPPORTING SCT CU
DEVELOPMENT. LOW LEVEL MOISTURE AXIS WILL CONTINUE TO BECOME
BETTER ESTABLISHED OVER SOUTHEAST MICHIGAN TONIGHT INTO
TOMORROW...SUPPORTING SCT-BKN CLOUDS (5-15 KFT) WITH THE LOW
PROBABILITY OF A SHOWER OR THUNDERSTORM...ESPECIALLY NORTHERN TAF
SITES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....DG
MARINE.......SF
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 4, 2:10 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
310 PM EDT SUN JUL 4 2010

MIZ049-053>055-060>063-050930-
HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
310 PM EDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE THUMB...
SAGINAW VALLEY AND FLINT REGIONS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM THROUGH EARLY THIS
EVENING AS HUMID AIR MOVES INTO THE AREA. IF A STORM DEVELOPS...IT
SHOULD NOT BE SEVERE...BUT MAY PRODUCE WIND GUSTS UP TO 40 MPH AND
TORRENTIAL RAINFALL. STORM MOTION WILL BE NORTHEAST AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONTAL BOUNDARY WILL SLIDE INTO LOWER MICHIGAN ON MONDAY BEFORE
STALLING ACROSS NORTHERN LOWER MICHIGAN. THIS FEATURE WILL BRING A
CONTINUED CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH
WEDNESDAY NIGHT. TORRENTIAL RAINFALL WILL BE THE PRIMARY THREAT
WITH ANY THUNDERSTORM ACTIVITY.

ANOTHER CHANCE OF THUNDERSTORMS IS THEN EXPECTED FROM THURSDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-050930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
310 PM EDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM....MAINLY ACROSS NORTHERN
LAKE HURON TONIGHT.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT MAY PRODUCE WIND GUSTS UP TO 35 KNOTS. THE STORMS WILL
MOVE TO THE NORTHEAST AT 30 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONTAL BOUNDARY WILL SLIDE INTO LOWER MICHIGAN ON MONDAY BEFORE
STALLING ACROSS THE NORTHERN GREAT LAKES. THIS FEATURE WILL BRING A
CONTINUED CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH WEDNESDAY
NIGHT. TORRENTIAL RAINFALL WILL BE THE PRIMARY THREAT WITH ANY
THUNDERSTORM ACTIVITY.

ANOTHER CHANCE OF THUNDERSTORMS IS THEN EXPECTED FROM THURSDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ068>070-075-076-082-083-050930-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
310 PM EDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM THROUGH EARLY THIS
EVENING AS HUMID AIR MOVES INTO THE AREA. IF A STORM DEVELOPS...IT
SHOULD NOT BE SEVERE...BUT MAY PRODUCE WIND GUSTS UP TO 40 MPH AND
TORRENTIAL RAINFALL. STORM MOTION WILL BE NORTHEAST AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONTAL BOUNDARY WILL SLIDE INTO LOWER MICHIGAN ON MONDAY BEFORE
STALLING ACROSS NORTHERN LOWER MICHIGAN. THIS FEATURE MAY BRING AN
ISOLATED THUNDERSTORM FROM MONDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. TORRENTIAL RAINFALL WILL BE THE PRIMARY THREAT WITH ANY
THUNDERSTORM ACTIVITY.

THE HEAT WILL CONTINUE INTO MONDAY AND TUESDAY WITH HIGH
TEMPERATURES MAINLY IN THE LOWER 90S. THE AIR MASS WILL BE HUMID
CREATING HEAT INDICES IN THE MID TO UPPER 90S...ESPECIALLY FOR THE
METRO DETROIT REGION. THIS COMBINATION OF HEAT AND HUMIDITY MAY
LEAD TO A HEAT ADVISORY ON MONDAY AND/OR TUESDAY.

ANOTHER CHANCE OF THUNDERSTORMS IS THEN EXPECTED FROM THURSDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ047-048-050930-
MIDLAND-BAY-
310 PM EDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDLAND AND BAY COUNTIES.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR MIDLAND AND BAY
COUNTIES. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY
PRODUCE WIND GUSTS UP TO 40 MPH AND TORRENTIAL RAINFALL.  THE STORMS
WILL MOVE TO THE NORTHEAST AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONTAL BOUNDARY WILL SLIDE INTO LOWER MICHIGAN ON MONDAY BEFORE
STALLING ACROSS NORTHERN LOWER MICHIGAN. THIS FEATURE WILL BRING A
CONTINUED CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH
WEDNESDAY NIGHT. TORRENTIAL RAINFALL WILL BE THE PRIMARY THREAT
WITH ANY THUNDERSTORM ACTIVITY.

ANOTHER CHANCE OF THUNDERSTORMS IS THEN EXPECTED ON THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

RBP/SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Wayne

When
July 4, 5:00 PM EST to July 8, 10:00 PM EST
Where
Wayne forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

An 81 year old Grosse Pointe Farms man was found dead due to the heat in his un-air conditioned home on July 7th.

Heat, Oakland

When
July 4, 5:00 PM EST to July 8, 10:00 PM EST
Where
Oakland forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

A 56-year-old homeless woman died in her car Sunday Afternoon July 4th around 3:15 PM in Waterford. The Oakland County Medical Examiner ruled the cause of death to be hyperthermia.

Heat, Lenawee

When
July 4, 5:00 PM EST to July 8, 10:00 PM EST
Where
Lenawee forecast zone
Reported by
Newspaper
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Heat, Monroe

When
July 4, 5:00 PM EST to July 8, 10:00 PM EST
Where
Monroe forecast zone
Reported by
Newspaper
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

Heat, Washtenaw

When
July 4, 5:00 PM EST to July 8, 10:00 PM EST
Where
Washtenaw forecast zone
Reported by
Newspaper
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Heat, Macomb

When
July 4, 5:00 PM EST to July 8, 10:00 PM EST
Where
Macomb forecast zone
Reported by
Newspaper
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Heat, Livingston

When
July 4, 5:00 PM EST to July 8, 10:00 PM EST
Where
Livingston forecast zone
Reported by
Newspaper
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Wayne2010-07-0481MalePermanent HomeDirect
Heat, Oakland2010-07-0456FemaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249879, 249882, 250260, 250261, 250262, 250263, 250264.